North Carolina, 2005

Hail in North Carolina, August 3, 2005

August 3, 2005 · NWS MHX · 6 events in 4 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 3, 1:58 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 3, 1:58 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 PM EDT WED AUG 3 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...ISOLATED THUNDERSTORMS
HAVE FORMED JUST NORTH OF THE REGION THIS AFTERNOON. ALTHOUGH CU
FIELDS ACROSS ESTRN NC ARE NOT IMPRESSIVE, THESE STORMS WILL DRIFT
SOUTH TOWARD THE REGION AND ASSCTD OUTFLOW COULD TRIGGER
ADDITIONAL ISOLD STORMS THROUGH EARLY EVENING. TSTMS SHOULD END
AROUND SUNSET WITH LOSS OF HEATING. THEREAFTER EXPECTING QUIET WX
WITH MAINLY CLR SKIES/LGT WINDS AND PATCHY FOG. LOWS WILL BE AROUND
70.

THE FORECAST FOR THU-SAT WILL BE SIMILAR TO TODAY AS WEAK HIGH
PRES TO THE NORTHWEST SHIFTS OFF THE COAST FRI ALLOWING A WEAK FRONT
TO SETTLE OVER THE MID ATLC WHERE IT WILL WASH OUT. SFC PRESSURES
REMAIN RELATIVELY HIGH ACROSS ESTRN NC WITH ONLY MARGINAL AMOUNTS
OF MOIST AND WEAK FORCING FOR ORGANIZED PCPN EVENTS. THE NAM WAS
BONE DRY THROUGH SAT WITH THE GFS PAINTING ISOLD DIURNAL SEA
BREEZE CONVECTION. MOS POPS WERE WELL BELOW CLIMO. SURFACE BASED
CAPE AND LIS WILL ENOUGH TO SUPPORT A FEW ISOLD STORMS EACH DAY BUT
AERIAL COVERAGE WILL BE 10% OR LESS...THUS I OPTED TO KEEP POPS
OUT OF THE FORECAST SINCE MOST LOCATIONS WILL BE DRY. LATER SHIFTS
CAN FINE TUNE IF PCPN PATTERN BECOMES MORE APPARENT. HIGHS WILL BE
IN THE LOWER 90S WITH A FEW MIDDLE 90S IN THE NORMALLY HOT SPOTS.
THIS IN COMBINATION WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S WILL
PRODUCE HI VALUES OF 100-105 DEGREES. OVERNIGHT LOWS WILL BE IN
THE LOWER 70S INLAND/MIDDLE 70S COAST.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...THE SURFACE FRONT
WASHES OUT TO THE NORTH SUNDAY WHILE BERMUDA HIGH PRES RIDGES
INTO AREA FROM THE EAST. THE SW ATLC UPPER RIDGE WILL RETROGRADE
TOWARD THE GOM THROUGH THE PERIOD. A SERIES OF DIFFICULT TO TIME
PERTURBATIONS WILL ROTATE AROUND THE HIGH IN A RING OF FIRE
FASHION TO PRODUCE SCT SHOWERS AND TSTMS. SINCE TIMING THESE PCPN
EVENTS IS IMPOSSIBLE FAR OUT IN TIME...WE WILL BROADBRUSH A LOW
CHANCE POP THROUGH THE PERIOD. TEMPERATURES WILL BE CLOSE TO
SEASONAL NORMS.

&&

.AVIATION...MOSTLY VFR CONDITIONS EXPECTED THIS EVENING...EXCEPT FOR
BRIEF MVFR CIG/VSBY IN ISOLD CONVECTION. PATCHY FOG SHOULD DEVELOP
LATE TONIGHT/EARLY THU...PRODUCING MVFR VSBY.  VFR CONDITIONS
EXPECTED TO RETURN TO MOST AREAS BY 13Z.

&&

.MARINE...HIGH PRES IN THE MID AND UPPER LVLS WILL CONTINUE TO
PROVIDE GOOD BOATING CONDITIONS ACROSS THE REGION FOR THE REST OF
THE FCST PERIOD. SOME RESIDUAL 2 TO 3 FT 8-9 SEC SE SWELL ASSOCIATED
WITH T.S HARVEY AND THE MID ATLANTIC HIGH WILL CONTINUE TO REACH
THE REGION...KEEPING SEAS AROUND THE 3FT MARK DESPITE WINDS
GENERALLY 10 KT OR LESS. PREFERRED THE ETA12 WINDS FOR THE SHORT
TERM AND A HPC/GFS BLEND FOR THE EXTENDED. WNAWAVE SEA HEIGHTS LOOK
REASONABLE.

RIP CURRENTS...EXPECT A LOW THREAT ON THU FOR ALL BEACHES WITH LIGHT
EAST WINDS AND 2-3FT 8 SEC SWELL.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&

SHORT TERM...ELARDO
LONG TERM...ELARDO
AVIATION...PRINGLE
MARINE...PRINGLE
Hazardous weather outlook, Aug 3, 2:50 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 AM EDT WED AUG 3 2005

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-040800-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
350 AM EDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CGG

In the hours before

Special weather statement, Aug 3, 2:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
354 PM EDT WED AUG 3 2005

NCZ029-045-032100-
MARTIN-WASHINGTON-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...PLYMOUTH
354 PM EDT WED AUG 3 2005

...STRONG THUNDERSTORMS APPROACHING MARTIN AND WASHINGTON COUNTIES...

STRONG THUNDERSTORMS IN BERTIE COUNTY WILL MOVE SOUTH INTO MARTIN
AND WASHINGTON COUNTIES THROUGH 5:00 PM THIS AFTERNOON. WIND GUSTS
UP TO 50 MPH...FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

VINCENT
Special weather statement, Aug 3, 3:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 PM EDT WED AUG 3 2005

NCZ044-080-032130-
PITT-BEAUFORT-
INCLUDING THE CITIES OF...GREENVILLE...WASHINGTON...RIVER ROAD
418 PM EDT WED AUG 3 2005

...STRONG THUNDERSTORMS APPROACHING PITT AND BEAUFORT COUNTIES...

STRONG THUNDERSTORMS IN MARTIN COUNTY WILL MOVE SOUTH INTO PITT
AND BEAUFORT COUNTIES THROUGH 5:15 PM THIS AFTERNOON. WIND GUSTS
UP TO 50 MPH...FREQUENT DEADLY LIGHTNING...SMALL HAIL...AND VERY
HEAVY RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

VINCENT

The radar

The Morehead City radar (KMHX), 113 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Martin

When
August 3, 3:30 PM EST to 3:40 PM EST
Where
Martin County, Bear Grass
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.767, -77.133

Large Tree limbs blown out of trees in addition to large hail.

Hail, Pitt

When
August 3, 4:01 PM EST to 4:10 PM EST
Where
Pitt County, Greenville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.617, -77.383

Penny to quarter size hail reported in the Greenville area.

Hail, Beaufort

When
August 3, 4:05 PM EST
Where
Beaufort County, Washington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.550, -77.050

Hail, Pitt

When
August 3, 4:15 PM EST to 4:25 PM EST
Where
Pitt County, Simpson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.567, -77.283

Penny to nickel size hail along with large tree limbs down.

Hail, Beaufort

When
August 3, 4:17 PM EST
Where
Beaufort County, 5 mi SE of Washington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.500, -76.983

Hail, Onslow

When
August 3, 6:25 PM EST
Where
Onslow County, Camp Lejeune
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.767, -77.383

Penny size hail reported near Highway 24.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470307, 5470308, 5470309, 5470310, 5470311, 5470312.